JOURNAL ARTICLE

Posterior reversible encephalopathy syndrome in a patient with lupus nephritis

Huseyin Kadikoy, Waqar Haque, Vu Hoang, Joseph Maliakkal, John Nisbet, Abdul Abdellatif
Saudi Journal of Kidney Diseases and Transplantation 2012, 23 (3): 572-6
22569448
Posterior reversible encephalopathy syndrome (PRES) is characterized by acute onset of headache, nausea, focal neurological deficits or seizures along with radiological findings of white matter defects in the parietal and occipital lobes. Causes of PRES include uremia, hypertensive encephalopathy, eclampsia and immunosuppressive medications. Usually, the treatment of choice involves correcting the underlying abnormality. We describe an unusual case of recurrent PRES caused by uremia during a lupus flare in a patient with biopsy-proven Class IV Lupus Nephritis (LN) with vasculitis. PRES in systemic lupus erythematosis (SLE) is a rare clinical phenomenon and, when reported, it is associated with hypertensive encephalopathy. Our patient did not have hypertensive crisis, but had uremic encephalopathy. The patient's PRES-related symptoms resolved after initiation of hemodialysis. The temporal correlation of the correction of the uremia and the resolution of the symptoms of PRES show the etiology to be uremic encephalopathy, making this the first reported case of uremia-induced PRES in Class IV LN with vasculitis.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
22569448
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"